West Virginia, 2021

Hail in West Virginia, April 9, 2021

April 9, 2021 · NWS LWX · 3 events in 2 counties and zones

A few isolated severe thunderstorms produced hail over portions of the eastern West Virginia panhandle during the mid afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A few isolated severe thunderstorms produced hail over portions of the eastern West Virginia panhandle during the mid afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 9, 1:50 PM EST, 48 minutes earlier.

Area forecast discussion, Apr 9, 1:50 PM EST, 48 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
250 PM EDT Fri Apr 9 2021

.SYNOPSIS...
A stationary front will remain situated near the region through
early this weekend. Meanwhile, a strong area of low pressure
will track into the Great Lakes today before lifting into
Ontario. A second, stronger area of low pressure will track into
the Great Lakes this weekend, bringing a cold front through on
Sunday. Weak high pressure is expected to return for Monday and
Tuesday, before another weak low quickly slides by around
Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
The stationary front is now located just along/west of the
Allegheny Front at this time. Convection has initiated along
this front, with CAPE values near or just above 1000 J/kg.
Instability drops off rather quickly as you get east of the
Allegheny Front though, so storms that have gone up thus far
move into the more stable air and start to die off rather
quickly. That CAPE gradient is pretty much north-south from
eastern Garrett/western Allegheny down through Augusta County.
So, storms moving into our southwestern zones now may have a
little longer to work with the higher instability. Lapse rates
in that region are 6-7 C/km, so definitely sufficient for some
hail. Marginal risk is generally along the I-81 corridor and
south of I-66, especially in central VA. Greatest severe risk is
for large hail, with damaging winds also possible.

East of the Blue Ridge should generally stay wedged in with
onshore flow. Drizzle and low clouds will hinder the development
of any convection in this region, with highs here only in upper
50s to low 60s.

Temperatures overnight should remain well above average with
the persistence of east to southeasterly onshore flow. Lows are
to bottom out in the upper 40s to perhaps 50s with a light
drizzle and fog possible. Locally dense fog could occur if winds
become light enough as suggested by some of the high-resolution
solutions. Developing radiation inversions would then more
easily trap boundary layer moisture to promote fog development.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As the first upper low departs into Quebec, another stronger one
takes its place and swings into the Great Lakes through Saturday
night, before stalling over the Great Lakes on Sunday. A strong
surface low directly underneath the upper low will bring a warm
front through the region Saturday night. High pressure will be
centered offshore during this time as well, which will allow
temperatures to rebound well into the mid 70s Saturday. Showers
and thunderstorms are expected overnight as the front lifts
through the region.

There will then be a lull in precipitation after the warm front
and prior to the cold front on Sunday. Temperatures will jump
yet again Sunday, with highs reaching the upper 70s to near 80.
The big question Sunday is if we can get enough moisture into
the region to go with the building heat, and help to initiate
thunderstorms. Guidance hints at a line of storms forming east
of the Blue Ridge Sunday afternoon and moving east across the
area with the front. Could see some severe weather with that
potentially, but looks marginal at this point in time, owing to
a relatively weak wind field.

After the thunderstorms push through Sunday afternoon into the
evening, precipitation should quickly come to an end across the
region. Lows Sunday night will run cooler, but still above
average, bottoming out in the upper 40s to low 50s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Behind a frontal passage on Sunday, a active and unstable pattern
looks to build over our region next week. The surface low associated
with the frontal passage this weekend is forecast to become
vertically stack early next week and remain situated over the Great
Lakes region. The main flow aloft looks to be situated to the south
over the southern US which should prevent the lows to the north from
moving quickly eastward away from our region. A occluded boundary
looks to form off the lows located to the west and become stalled
over our region Monday through Wednesday. The threat for showers and
storms will be highly dependent on where the boundary ends stalling
and will likely be isolated in nature as the best upper level
forcing will be focused over the Great Lakes.  Areas on the warm
side of the boundary will see a warming trend through next week
while cooler to near average temps are likely north of the boundary.

The best chance for widespread showers will be on Thursday as the
upper level low moves through PA and the frontal boundary moves
through our region. If the upper level low does drop into our
region, more widespread showers and storms could form especially if
a front remains near the area.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
IFR CIGs should be the prevailing condition through this
evening across the area, though could see some breaks of MVFR at
times. Some thunderstorms could impact CHO this afternoon, but
all other terminals should be okay.

Tonight, southeast winds bring low CIGs/VSBYs once again, with
persistent drizzle and low clouds/fog for all terminals. So,
expect IFR to LIFR conditions late tonight through Saturday
morning.

Should see a brief return to VFR/MVFR conditions Saturday during
the day, but as a warm front swings through Saturday night,
expect sub-VFR conditions to return once again. Then, a cold
front will swing through Sunday afternoon, bringing the chance
for thunderstorms once again. While VFR conditions should be
the prevailing condition, some restrictions are possible with
any thunderstorms.

An occluded front nearby the region will bring continue chances for
showers and subVFR conditions Monday through Wednesday. Winds during
this period will be light and variable.

&&

.MARINE...
The persistence of east to southeasterly flow will result in
many opportunities for low-end SCA conditions through the
weekend, but wind fields aren't very impressive Saturday. On
Sunday, wind fields do pick up over land, but the warm air
temperatures on top of the still chilly waters (50s) would cast
doubt on a more widespread SCA event. The best chances would be
closer to the shorelines. However, there will be a chance for
thunderstorms Sunday afternoon, which could bring down some
gusty winds and necessitate Special Marine Warnings.

A boundary will remain situated near our region during the
early parts of next week but the flow will remain light enough
that SubSCA conditions are expected at this time.

&&

.TIDES/COASTAL FLOODING...
Tidal anomalies remain elevated through the weekend, especially
at the normal sensitive sites. This is due to a continued southerly
flow across the region. While not very strong, the southerly
flow may result in periods of minor coastal flooding at times of
high tide.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for ANZ534-
     537-543.

&&

SYNOPSIS...MSS
NEAR TERM...CJL/MSS
SHORT TERM...CJL
LONG TERM...JMG
AVIATION...CJL/JMG
MARINE...CJL/JMG
TIDES/COASTAL FLOODING...CJL
Hazardous weather outlook, Apr 9, 9:07 AM EST, 5 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1007 AM EDT Fri Apr 9 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-101415-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1007 AM EDT Fri Apr 9 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-101415-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
1007 AM EDT Fri Apr 9 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms possible this afternoon, primarily
south of I-66 and along the I-81 corridor. Damaging winds and
large hail are the primary threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-101415-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1007 AM EDT Fri Apr 9 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms possible this afternoon, with
damaging winds and large hail being the primary threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CJL

The radar

The Sterling radar (KLWX), 142 km away, was scanning. The volume nearest the first event began at 19:39 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Grant

When
April 9, 2:38 PM EST to 2:39 PM EST
Where
Grant County, 0.8 mi W of Petersburg
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
38.999, -79.135

Quarter to ping pong ball size hail was reported near Petersburg.

Hail, Grant

When
April 9, 2:40 PM EST
Where
Grant County, 0.14 mi SW of Petersburg
Measured
1.75 in hail
Deaths
0 direct, 1 indirect
Reported by
Emergency Manager
Coordinates
38.999, -79.122

Golf ball size hail was reported at Petersburg High School. Slippery, hail-covered roads caused a traffic crash that resulted in a fatality in the 2000 block of WV-55 North Fork Highway.

Hail, Hardy

When
April 9, 3:05 PM EST
Where
Hardy County, 0.5 mi N of The Parren Place
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.007, -78.949

Half dollar size hail was reported near Moorefield.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Hail, Grant2021-04-2179MaleVehicle/Towed TrailerIndirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2021Every state in 2021This day in weather historyWarnings in West Virginia, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947688, 947692, 947693.